Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 220, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 16, 2002, 5:49 PM CDT for Giles County, Tennessee. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 2002, 5:49 PM CDT (22:49 UTC)
- Expired
- Aug 16, 2002, 6:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Giles County, TN
The radar
The Northeast Alabama radar (KHTX), 92 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 6:15 PM CDT | Thunderstorm Wind 50 E | Bodenham, TN | Pulaski Electric Company reported trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
111 WUUS54 KOHX 162249 SVRBNA TNC055-162330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 547 PM CDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GILES COUNTY IN TENNESSEE * UNTIL 630 PM CDT * AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF PULASKI...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CENTRAL GILES COUNTY BY 600 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. $$ 21 LAT...LON 3524 8726 3511 8711 3523 8688 3541 8710
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:25 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 16, 2:25 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 225 PM CDT FRI AUG 16 2002 AN UNUSUALLY MOIST AIR MASS WAS OVER THE REGION THIS AFTERNOON. PRECIPITABLE WATER VALUES WERE FROM 1.75 TO 2 INCHES FROM THE GULF COAST TO THE OHIO VALLEY. NUMEROUS SHOWERS AND THUNDERSTORMS WERE AFFECTING MID TN...ESPECIALLY THE NORTHWEST HALF. A MID/UPPER LEVEL TROUGH FROM WEST KY THROUGH AR TO EAST TX WAS HELPING INITIATE CONVECTION. THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING ACROSS MID TN. MAIN CONCERN IS LOCALLY HEAVY RAINFALL AND STREET FLOODING. A FEW LOCATIONS COULD RECEIVE SEVERAL INCHES OF RAIN. AS WE HAVE SEEN THIS AFTERNOON...A FEW STORMS HAVE THE POTENTIAL FOR WIND GUSTS OVER 50 MPH. MOST OF THE STORMS WILL END BY LATE EVENING AS HEATING IS LOST AND MOST OF THE DYNAMIC SUPPORT MOVES TO OUR NORTH. HOWEVER...WITH SOME LAGGING ENERGY...LEFTOVER BOUNDARIES AND VERY MOIST CONDITIONS...SCATTERED SHOWERS OR STORMS WILL LINGER THROUGH THE NIGHT. FOR THE REST OF THE FORECAST PERIOD...NOT MUCH CHANGE FROM PREVIOUS ISSUANCE. THE AIR MASS DOES NOT CHANGE MUCH THROUGH THE NEXT SEVERAL DAYS. THERE DOES APPEAR TO BE SLIGHT DRYING AND LESS FORCING ON SATURDAY...SO WILL GO WITH MIDDLE RANGE POPS SATURDAY AND SLIGHT CHANCE SATURDAY NIGHT. THE CHANCE FOR RAIN INCREASES AGAIN SUNDAY AS A SURFACE FRONT APPROACHES. THE BOUNDARY SHOULD MOVE NO FARTHER SOUTH THAN TN...MORE LIKELY STALLING JUST TO OUR NORTH. WITH THIS BOUNDARY AND A CONTINUED MOIST AND UNSTABLE AIR MASS...WE WILL KEEP POPS THROUGH TUESDAY. APPEARS MID/UPPER RIDGING WILL HELP DRY THINGS OUT AGAIN WEDNESDAY THROUGH FRIDAY. WILL NOT CARRY POPS FOR THESE DAYS...BUT WOULD NOT BE SURPRISING TO SEE ISOLATED AFTERNOON AND EVENING STORMS. PRELIMS... BNA TT 071/087 072/086 072 6526 CSV TT 069/080 068/082 069 6526 .BNA...NONE. SH
In the hours before
Local storm report, Aug 16, 2:05 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
205 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM NASHVILLE TN WIND DAMAGE
08/16/02 DAVIDSON AIR CONDITIONER UNIT BLOWN
OFF 2 STORY BUILDING ON TO
CAR REPORTED BY EOC
MAGThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 11:29 AM CDT | Severe Thunderstorm Warning | OHX | Hickman | 31 min |
| Aug 16, 1:37 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 23 min |
| Aug 16, 1:49 PM CDT | Severe Thunderstorm Warning | OHX | Sumner, Wilson | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.